Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Regular blood donor, Sharp tingles and quarter size lump on arm. Normal?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Hi I am a 29 yo female regular blood donor and I donated at the local red cross about 6 hours ago. She tried using my left arm but was unable to get anything. While she was trying, my arm and hand started to have sharp tingles and a lot of pain and it hasn't stopped since. Now I have a quarter size lump at the site, should I be concerned?
Posted Sat, 5 May 2012 in General Health
Answered by Dr. Jasvinder Singh 47 minutes later

Thanks for posting your query.

This lump that has formed after trying intravenous access for blood donation is due to superficial phlebitis or hematoma formation. Phlebitis means inflammation of a vein which is quite commonly after the insertion of intravenous catheters. Hematoma is a collection of blood caused by internal bleeding and happens when the catheter punctures through the vein like during unsuccessful intravenous insertion of canula during blood donation.

The tingly sensation that you had along with the pain is due to trauma to the superficial nerves causing nerve irritation. No treatment is required for superficial nerve irritation and it will heal with time.

For the hematoma and phlebitis, apply warm compresses on the area and take some over the counter anti-inflammatory pain killer like Ibuprofen. If this does not help within 48 hours then you may need an examination by doctor.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor